Alert archive / Indiana / Gale Warnings in 2023

Gale Warning 3, NWS Northern Indiana

February 8, 2023

NWS Northern Indiana issued this gale warning at Feb 8, 2023, 3:31 PM EST. It took effect at Feb 9, 2023, 10:00 AM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2023, 3:31 PM EST (20:31 UTC)
In effect from
Feb 9, 2023, 10:00 AM EST
Expired
Feb 9, 2023, 8:18 PM EST
In force
10 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

548 
WHUS73 KIWX 082031
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
331 PM EST Wed Feb 8 2023

LMZ043-046-090445-
/O.UPG.KIWX.GL.A.0002.230209T1200Z-230210T0300Z/
/O.NEW.KIWX.GL.W.0003.230209T1200Z-230210T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
331 PM EST Wed Feb 8 2023

...GALE WARNING IN EFFECT FROM 7 AM TO 10 PM EST THURSDAY...

* WHAT...Southwest winds 20 to 30 knots Thursday morning becoming
  west northwest Thursday afternoon and evening. Gusts to 40 knot
  gales. Waves 5 to 9 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 7 AM to 10 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
5 follow-up statements
218 
WHUS73 KIWX 090250
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
950 PM EST Wed Feb 8 2023

LMZ043-046-091100-
/O.CON.KIWX.GL.W.0003.230209T1200Z-230210T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
950 PM EST Wed Feb 8 2023

...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 10 PM EST
THURSDAY...

* WHAT...Southwest winds 20 to 30 knots Thursday morning 
  becoming west northwest Thursday afternoon and evening. Gusts 
  to 40 knot gales. Waves 5 to 9 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 7 AM to 10 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
977 
WHUS73 KIWX 090839
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
339 AM EST Thu Feb 9 2023

LMZ043-046-091645-
/O.EXT.KIWX.GL.W.0003.230209T1500Z-230210T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
339 AM EST Thu Feb 9 2023

...GALE WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO 10 PM
EST THIS EVENING...

* WHAT...Southwest winds 20 to 30 knots, becoming west northwest
  by this evening. Gusts to 40 knots gales. Waves 7 to 10 feet 
  expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 10 AM this morning to 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
188 
WHUS73 KIWX 091546
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1046 AM EST Thu Feb 9 2023

LMZ043-046-100000-
/O.CON.KIWX.GL.W.0003.000000T0000Z-230210T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1046 AM EST Thu Feb 9 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Southwest winds 20 to 30 knots with gusts up to 40 knot
  gales. Waves building to 6 to 10 feet by early this evening.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
264 
WHUS73 KIWX 092026
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
326 PM EST Thu Feb 9 2023

LMZ043-046-100300-
/O.CON.KIWX.GL.W.0003.000000T0000Z-230210T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
326 PM EST Thu Feb 9 2023

...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Southwest winds 20 to 30 knots shifting to the west to
  northwest early this evening. Gusts to 35 knot gales. Waves 6 
  to 10 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...A Small Craft Advisory will likely be
  needed when the gale warning expires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
009 
WHUS73 KIWX 100118
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
818 PM EST Thu Feb 9 2023

LMZ043-046-100930-
/O.CAN.KIWX.GL.W.0003.000000T0000Z-230210T0300Z/
/O.NEW.KIWX.SC.Y.0013.230210T0118Z-230210T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
818 PM EST Thu Feb 9 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 20 to 30 knots with gusts up to 35 
  knots and waves 7 to 10 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 4 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Feb 8, 2:43 PM EST, 48 minutes earlier.

Area forecast discussion, Feb 8, 2:43 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
243 PM EST Wed Feb 8 2023

.SYNOPSIS...
Issued at 240 PM EST Wed Feb 8 2023

An area of moderate rain will move through later tonight into
Thursday morning with rainfall amounts generally ranging between a
half inch and one inch. It will become very windy during the day on
Thursday with gusts up to 50 mph, and a few gusts possibly up to 60
mph in northeast Indiana and northwest Ohio. Mainly dry and cooler
weather will follow into Friday and Saturday, with temperatures once
again on the rise Sunday into early next week.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 240 PM EST Wed Feb 8 2023

A pv anomaly in west Texas will get a quick kick northeast tonight
into Thursday as northern stream jet energy drops southeast through
the Rockies and northern Plains. This pv anomaly will take on a
negative tilt as it ejects northeast, which when combined with a
coupled upper jet and ample moisture return/convergence, will allow
for the associated sfc cyclone to deepen north through IL by
Thursday morning, eventually beginning the occlusion process when
reaching central MI in the afternoon. This track will favor a
rain/wind event locally with widespread rain lifting north into the
area between 2-5z tonight, with heavier rainfall anticipated early
Thursday morning on the nose of an impressive ~60 kt low level jet.
A rumble of thunder still cannot be completely ruled out given the
incoming flow/forcing with a few locations potentially exceeding an
inch of rain...best chances in nw IN/sw MI.

Rain chances then diminish and become more showery in nature as the
mid level dry slot overspreads in wake of the system occluded front
by Thursday afternoon. Winds become the obvious concern behind
this feature as the boundary layer deepens in a post-frontal/low CAA
regime. Bufkit forecast soundings continue to suggest nearly 50 kts
at the top of this mixed layer late morning and afternoon,
especially along and southeast of the US 24 corridor where deeper
mixing is anticipated within the somewhat narrow mid level dry slot.
Opted to upgrade to a High Wind Warning in these locations with
sporadic gusts in the 55-60 mph range expected for a time. Opted for
a Wind Advisory (gusts 45-55 mph) in nw IN and srn MI. These wind
related headlines expire at 00z, but may eventually need to be
extended by a few hours.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 240 PM EST Wed Feb 8 2023

A trailing positively tilted upper trough axis will swing through on
Friday with cooler (near normal) temps into Saturday. Temps will
rebound quickly Sunday through Tuesday behind the Friday trough as
the flow aloft flattens with low level trajectories out of the west-
southwest. A moisture-laden system ejecting out of the Four Corners
then brings the next opportunity for a soaking rain by the middle of
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 140 PM EST Wed Feb 8 2023

Thickening mid and high level clouds are expected for the
remainder of the afternoon and early evening with rapid
deterioration in conditions expected late evening and especially
overnight.

Upper level ridging will shift east of the area by evening setting
up favorable trajectories for strong low level moisture transport
downstream of next upper level short wave kicking out of the
southern Plains. IFR cigs will rapidly advance northward from the
Ohio Valley tonight as this low level jet ramps up. Low level wind
shear conditions should be met by the 09Z-12Z timeframe, with
these conditions persisting until toward end of this forecast
valid period when better mixing is realized with northward
advancement of warm front/occluded front. Strong thermal/moisture
advective forcing and diffluent upper flow downstream of
northeastward ejecting upper level short wave will allow for
northward expansion of widespread rainfall overnight, and the rain
will persist into Thursday morning. A mid level dry slot will
result in diminishing rain coverage Thursday afternoon, but cold
advection in southwest flow with the dry slot will allow for rapid
south to north strengthening of sfc wind gusts into the 40 to 45
knot range by late Thursday morning. These strong wind gusts will
continue into early Thursday evening before beginning to diminish.
After improvement to MVFR cigs with warm frontal passage Thursday,
lower end MVFR or IFR cigs are possible Thursday evening as cold
advection strengthens.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 9 AM EST /8 AM CST/ to 7 PM EST /6 PM CST/
     Thursday for INZ005>009-012>015-017-020-103-104-116-203-204-
     216.

     High Wind Warning from 9 AM to 7 PM EST Thursday for INZ018-
     022>027-032>034.

MI...Wind Advisory from 9 AM to 7 PM EST Thursday for MIZ078>081-177-
     277.

OH...Wind Advisory from 9 AM to 7 PM EST Thursday for OHZ001-002.

     High Wind Warning from 9 AM to 7 PM EST Thursday for OHZ004-005-
     015-016-024-025.

LM...Gale Watch from Thursday morning through Thursday evening for
     LMZ043-046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 8, 2:45 PM EST, 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
245 PM EST Wed Feb 8 2023

INZ005>009-012>015-017-020-103-104-116-203-204-216-MIZ078>081-177-
277-OHZ001-002-091945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-White-Northern La Porte-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-
Northern Berrien-Southern Berrien-Williams-Fulton OH-
245 PM EST Wed Feb 8 2023 /145 PM CST Wed Feb 8 2023/

...WIND ADVISORY IN EFFECT FROM 9 AM EST /8 AM CST/ TO 7 PM EST
/6 PM CST/ THURSDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Widespread moderate rain tonight could cause some minor flooding in
typical low-lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ018-022>027-032>034-OHZ004-005-015-016-024-025-091945-
Allen IN-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
245 PM EST Wed Feb 8 2023

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 7 PM EST THURSDAY...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Widespread moderate rain tonight could cause some minor flooding in
typical low-lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-091945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
245 PM EST Wed Feb 8 2023

...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Gale Warning.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 2:26 PM ESTHigh Wind WarningIWXAdams, Allen, Blackford, Cass, Grant, Huntington and 4 more29 hr
Feb 8, 2:26 PM ESTWind AdvisoryIWXDeKalb, Elkhart, Fulton, Kosciusko, LaGrange, LaPorte and 8 more29 hr

Nearby

Gale Warnings in Indiana, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.